Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Blacksburg, VA

June 26, 2000Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2000, 4:35 PM EDT for Buckingham County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2000, 4:35 PM EDT (20:35 UTC)
Expired
Jun 26, 2000, 5:15 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:59 PM EDTThunderstorm WindCentenary, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 262038
SVRRNK
VAC029-262115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT MON JUN 26 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 515 PM EDT.

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BUCKINGHAM...MOVING
  NORTHEAST AT 25 MPH.

WINDS UP TO 60 MILES AN HOUR...ALONG WITH DIME SIZE HAIL...CAN BE
EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE   
  BUCKINGHAM...
  DILLWYN...
  CENTENARY...
  ARVONIA...

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LAT./..LON 3756 7880 3736 7849 3765 7827 3775 7855

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON JUN 26 2000

MODELS NOW BEGINNING TO TRICKLE IN. LINE OF SHRA/TSRA LINED UP ALONG
THE BLUE RIDGE FROM BOONE TO ROANOKE...WITH NEW DEVELOPMENT IN THE
SRN SHD VLY. JUST ISSUED FFA FOR LOCATIONS ALG BLUE RIDGE AS SOME
TSRA NEARLY STATIONARY...DUMPING ESTIMATED AMOUNTS TO 2 TO 3 INCHES
PER HOUR. THIS CONVECTION SHOULD CONTINUE INTO EARLY EVENING WITH
MOIST THETA-E GRADIENT SET UP JUST ON THE EAST SIDE OF THE BLUE
RIDGE. LAPS SHOWING CAPES AROUND 4000 J/KG IN THE FOOTHILLS OF NC
AND 3500 AROUND THE NEW RVR VLY. SO CONCERN THIS EVENING IS WHERE
AND HOW HIGH TO GO WITH POPS. LINE OF TSRA IN ERN KY MAY MAKE IT
INTO WRN FA BY 00Z...SO PLAN ON GOING WITH RADAR TRENDS NEAR ZONE
ISSUANCE. MODELS NOT HANDLING THE CONVECTION IN ERN KY WELL. PLAN ON
KEEP FFA THOUGH THRU EARLY EVENING IF CELLS DO NOT MOVE MUCH NEAR
ZONE ISSUANCE.

LOOKS LIKE CURRENT FORECAST HAS THINGS LINED UP PRETTY WELL AND
QUICK LOOK AT NEW FORECAST MODELS KEEP BEST CHANCE OF SHOWERS/TSRA
TUESDAY AFTN/EVE AND AGAIN LATE WEDNESDAY/EARLY THURSDAY.

GOOD AREA OF UPPER DIVERGENCE AND LOW LVL CONVERGENCE MOVES ACRS
AREA FROM 18-06Z TUESDAY-TUES NIGHT...HIGHEST CHANCE IN THE
WEST...THEN EAST TUESDAY NIGHT. FNT SLOWS DOWN AS IT TAKES ON A MORE
SW-NE ORIENTATION...MORE PARALLEL TO UPPER FLOW. ANOTHER AREA OF
GOOD UVM...SFC CONV/UPPER DIV MOVES ACROSS LATE WEDNESDAY.

WILL KEEP CHANCE POPS IN ON THU EVERYWHERE...WITH MAYBE SOME DRYING
IN THE NW FA BY AFTN. FNT AND ASSOCIATED PCPN PROGGED TO MOVE
FURTHER SOUTH AND EAST OFF THE EAST COAST FOR FRI-SAT SO A DRY
FORECAST FRI-SAT.

COORDINATION CALLS ARE WELCOME.

.RNK...
.VA...FLASH FLOOD WATCH FOR FLOYD...CARROLL...GRAYSON...PATRICK COUNTY TIL
EARLY EVENING.
.WV...NONE.
.NC...FLASH FLOOD WATCH FOR ALLEGHANY...ASHE...WATAUGA...WILKES...SURRY
COUNTY TIL EARLY EVENING.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:55 PM EDTSevere Thunderstorm WarningRNKAmherst50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.